Be safe

 

 

 

 

 

 

 

Harm reduction is about reducing the risks if you do decide to take drugs. Nothing quite ruins a party like serious health problems so this advice will hopefully reduce the chances of this and other bad things happening.

Sharing notes or other means of snorting substances can spread diseases like Hepatitis C. Always avoid sharing drug taking equipment.

People develop tolerance to drugs, which means they require more to get the same effect. This can happen very quickly – an example is if you drink heavily on Friday you will need more alcohol on Saturday to get the same effect as the body has quickly adapted. With drugs this can be very pronounced – heavy ketamine users may snort a large line containing 0.5 grams and have only a mild response, whereas someone who has never taken ketamine before will likely fall unconcious if they have this amount. ALWAYS START LOW AND GO SLOW. Overdosing on ketamine and GHB, as well as alcohol and other drugs, can leave you in a very vulnerable state and can be dangerous, even leading to death from respiratory depression (stopping breathing).

Many people take drugs with no problems. Serious problems are less common but they CAN AND DO HAPPEN. So it pays not to be too complacent. Risks are increased when you mix drugs, use increasing amounts, don’t stay hydrated and don’t listen to your body. Stimulant drugs can place an enormous strain on your heart so if you feel your pulse racing and heart pounding you should definitely avoid re-dosing with a stimulant. Many young people end up needing to attend A&E for cardiac monitoring and drugs to reduce the pressure on their heart and some have died from overdose of stimulants.

If someone collapses and becomes unresponsive they may well need medical attention. There is information from Guys Poisons Unit about when to call an ambulance at the bottom of this page. This information is intended for medical support staff at events. We would always recommend calling an ambulance if any doubt.

Some drugs often lead to decreased responsiveness such as “going under” with GHB or a “K hole” with ketamine. When people are in such states they are at risk of choking on vomit or swallowing their tongue and should be placed in the recovery position. As detailed below, if only responsive to painful stimuli an ambulance should be called.

When drugs are illegal there is no control over the exact contents of what you are getting. Heavily sedating drugs like ketamine or methoxetamine may be sold as stimulants so always be wary of unexpected effects. Usually pills sold as ecstasy contain MDMA – the desired ingredient. But they can contain other drugs. One possibile ingredient is PMA – a much stonger stimulant – that takes longer to “come up” on. Users may not feel any effect for over an hour, so they may be tempted to re-dose – this can very dangerous and has lead to some deaths. See the info below from Talk to Frank.
Talk to Frank: PMA